Alert archive / Iowa / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 21, 2017, 5:16 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 5:16 PM CDT (22:16 UTC)
- Expired
- Jul 21, 2017, 11:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cedar County, IA, Johnson County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:40 PM CDT | HEAVY RAIN 1.47 | E Solon, IA | |
| Jul 21, 5:50 PM CDT | FLASH FLOOD | 2 Sw Iowa City, IA | SEVERAL INCHES OF WATER FLOWING OVER ROAD WITH MANHOLE COVERS BLOWN OUT. |
| Jul 21, 6:05 PM CDT | FLASH FLOOD | Iowa City, IA | REPORT OF A FEW CARS STALLED IN SEVERAL INCHES OF PONDING WATER ON STREET IN TOWN. |
| Jul 21, 6:20 PM CDT | HEAVY RAIN 2.52 | Olin, IA | RAINFALL IN PAST 45 MIN. |
| Jul 21, 6:24 PM CDT | HEAVY RAIN 2.52 | Olin, IA | |
| Jul 21, 6:38 PM CDT | HEAVY RAIN 1.55 | 1 Sw North Liberty, IA | FELL IN 90 MINUTES |
| Jul 21, 6:38 PM CDT | HEAVY RAIN 2.02 | 2 Nne Cedar Rapids, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WGUS53 KDVN 212216
FFWDVN
IAC031-103-105-113-220415-
/O.NEW.KDVN.FF.W.0014.170721T2216Z-170722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
516 PM CDT FRI JUL 21 2017
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Northwestern Cedar County in east central Iowa...
Johnson County in east central Iowa...
Southwestern Jones County in east central Iowa...
Southeastern Linn County in east central Iowa...
* Until 1115 PM CDT Friday
* At 512 PM CDT, Doppler radar indicated slow moving thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Cedar Rapids, Iowa City, West Branch, Mechanicsville, Stanwood,
Marion, Coralville, North Liberty, Hiawatha, Mount Vernon, Robins,
Lisbon, Solon, Tiffin, Ely, Lone Tree, Springville, University
Heights, Swisher and Oxford.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area over the one to two hours.
This includes the following highways...
Interstate 80 in Iowa between mile markers 230 and 255.
Interstate 380 between mile markers 1 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4186 9183 4186 9174 4215 9169 4202 9104
4162 9137 4142 9137 4142 9148 4145 9150
4146 9150 4147 9151 4148 9150 4150 9151
4150 9152 4151 9153 4151 9183
$$
122 follow-up statements
693
WGUS73 KDVN 220034
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
734 PM CDT FRI JUL 21 2017
IAC031-103-105-113-220415-
/O.CON.KDVN.FF.W.0014.000000T0000Z-170722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cedar IA-Johnson IA-Jones IA-Linn IA-
734 PM CDT FRI JUL 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHWESTERN CEDAR...JOHNSON...SOUTHWESTERN JONES AND SOUTHEASTERN
LINN COUNTIES...
At 7 PM CDT, trained weather spotters and city officials reported
several streets inundated or covered with ponding water around Iowa
City and Coralville. Doppler RADAR indicated that over 2 inches of
rain had fallen in these areas in an hour and a half. Although the
RADAR was indicating that the heavy rain producing thunderstorms had
temporarily moved east out of the warned area, additional storms may
develop and move back across the area from the west later tonight.
Some locations that may still experience flooding include...
Cedar Rapids, Iowa City, West Branch, Mechanicsville, Stanwood,
Marion, Coralville, North Liberty, Hiawatha, Mount Vernon, Robins,
Lisbon, Solon, Tiffin, Ely, Lone Tree, Springville, University
Heights, Swisher and Oxford.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area from more storms developing and moving in from the west
later tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4186 9183 4186 9174 4215 9169 4202 9104
4162 9137 4142 9137 4142 9148 4145 9150
4146 9150 4147 9151 4148 9150 4150 9151
4150 9152 4151 9153 4151 9183
$$
12597
WGUS73 KDVN 220125
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
825 PM CDT FRI JUL 21 2017
IAC031-103-105-113-220134-
/O.CAN.KDVN.FF.W.0014.000000T0000Z-170722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cedar IA-Johnson IA-Jones IA-Linn IA-
825 PM CDT FRI JUL 21 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CEDAR...JOHNSON...
SOUTHWESTERN JONES AND SOUTHEASTERN LINN COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat at least for the next few hours.
Please continue to heed any remaining road closures.
LAT...LON 4186 9183 4186 9174 4215 9169 4202 9104
4162 9137 4142 9137 4142 9148 4145 9150
4146 9150 4147 9151 4148 9150 4150 9151
4150 9152 4151 9153 4151 9183
$$
WOLFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:57 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 21, 3:57 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
357 PM CDT Fri Jul 21 2017
.SYNOPSIS...
Issued at 330 PM CDT Fri Jul 21 2017
Quasi-stationary front undulating generally west-to-east acrs
central IA and lingering outflow boundaries on northern fringe of
ongoing heat dome, to be focus of occasional rounds of severe and
heavy rain producing thunderstorms through at least Saturday
morning. Northwest flow still on track to bring about a reprieve
from the storms, heat and humidity by late Sunday and into early
next week. Until then, severe storms and flooding rains possible for
select areas of the CWA, and resultant river flooding.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Jul 21 2017
Tonight...Will keep ongoing heat headlines going through Saturday
evening with lag in cooler, less humid post-frontal air not coming
until late Sunday. But with the ongoing caveat that temporary bouts
of storms, cooled outflow and convective debris will produce some
passing breaks in the excessive heat.
Earlier issued afternoon AFD update still on track, and watching
upstream convection acrs western into central IA for further
development and eventual convective watch coming. Outflow boundary
from passing showers/storms to the north and northeast, colliding
with main quasi-stationary front and holding it up from near Sioux
Falls...down to along the I80 corridor in the local area. This opens
up at least the north half of the fcst area, if not more, to
thunderstorms complexes from late this afternoon and into the
evening. Enhanced severe storms possible along the outflow boundary,
along with earlier concerns of bowing segments possibly producing 70
to 80 MPH winds at the apex. With more than one upstream
MCV/circulation seen on Visible and LLVL water vapor imagery, there
could be several "waves" of storms tonight. Also, concerns of
slightly elevated storms firing on nose of nocturnal LLJ up and over
lingering boundaries, then propagating along the same paths for
localized swaths of very heavy rainfall. Current indications suggest
that areas most susceptible for this phenomena are along and north
of the current instability gradient/I80 corridor. Thus, like
mentioned with earlier update, have gone ahead and expanded the
Flash Flood Watch for tonight for areas generally along and north of
I80. Could see localized swaths of 3-5 inches in these areas or even
more if the above mentioned training scenario unfolds and persists
longer into Sat morning.
Saturday...Just see some lingering non-severe storms or showers along
the front in the southern to eastern CWA for portions of Sat morning
and midday, then the front lights up mainly along and south of the
CWA later Sat afternoon and evening. Cool and less humid air lag
even behind the front will make for one more hot day. ..12..
.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Jul 21 2017
Quick summary of the longer term, cooler and drier conditions still
on track for Late Sunday into early next week. Highs in the 70s to
low 80s for Monday and possibly Tue. Then warmer temps to try and
build back toward the area later in the week. Precip chances also
return by Wednesday night or Thu.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1243 PM CDT Fri Jul 21 2017
Incoming rounds of thunderstorms to be large impacts at most TAF
sites except maybe the BRL terminal, from late afternoon and into
mid evening with the first strong wave. Then additional storms
may fire and move along the same areas later tonight and into
early Sat morning before moving off to the east. MVFR to IFR
conditions withe the heavier bouts of storms, and concern with
sudden strong gusty winds associated with them from the west or
northwest. Heavy rain reduced VSBYS and lowered CIGs as well with
passing strong storms. Outflow boundaries will make for
challenging wind direction fcsts, plenty of variable changes
through the evening. Will leave BRL out of the mess for now, but
can't totally rule out even this southern site form getting
impacted by storms this evening and overnight. Better conditions
coming post-frontally as Saturday progresses. ..12..
&&
.HYDROLOGY...
Issued at 330 PM CDT Fri Jul 21 2017
Maquoketa River and Wapsipinicon River... Currently below action
stage. Forecast is for significant rises and the possibility of
minor to moderate flooding developing within the next 24 hrs, but
this is largely based upon WPC 24 hr rain amounts which is 1.5 to
over 2 inches across these basins. Have issued a flood watch for
Independence, Manchester and Maquoketa since these sites based on
forecast rainfall are shown to go above flood stage within the next
24 hrs, and less than 50 percent confidence due to uncertainty on
rainfall amounts. Flooding is also shown at Dewitt and Anamosa Shaw
Rd, but these are not shown to go above FS until late in the weekend
thus far enough out and low confidence precludes anything from just
mention in AFD right now.
Rock River... Flooding is occurring along much of the Rock River
except for Moline due to routed water from recent heavy rainfall.
Additional heavy rainfall of 1.5 to 2.5 inches was used in the
generation of afternoon forecasts, which results in major flooding
at all 3 forecast points in our HSA... (Como, Joslin and Moline)
cresting late in the weekend or early next week based on this
additional rainfall. If this widespread heavy rain does not
materialize, then forecasts crests will be much lower.
Pecatonica River... River is approaching FS, and is forecast to
crest into moderate flood stage by the middle of next week.
Confidence is greatest on reaching minor flood stage, and should the
heavy rainfall not materialize over the next 24 hrs then the crest
will be lower.
Mississippi River... Rising tributary rivers over north of I-80
will likely lead to rises on the Mississippi River mostly next
week and especially from Quad Cities on southward. At this time
most are significant within bank rises or near action stage, and
these rises too are dependent on axis of heavy rainfall over the
24+ hrs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
Linn-Muscatine-Scott.
Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
Muscatine-Scott-Van Buren-Washington.
Heat Advisory until 8 PM CDT Saturday for Benton-Clinton-Jones-
Linn.
IL...Flash Flood Watch through Saturday morning for Bureau-Carroll-
Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.
Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.
Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam-
Whiteside.
MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...McClureHazardous weather outlook, Jul 21, 4:58 PM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 458 PM CDT Fri Jul 21 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 458 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT Thunderstorms will continue to develop and move across portions of the Outlook Area this afternoon and evening. The environment is conducive for severe weather with damaging winds, tornadoes, flash flooding and large hail as the main threats. A few supercell thunderstorms are possible this afternoon and evening, before one or more bow echoes develop and move across the area later this evening. Some of these storms could be fast moving. Later tonight, storms are expected to be slower moving, and possibly move across the same areas. This may produce localized flash flooding. A Flash Flood Watch is in effect tonight for areas generally along and north of the Interstate 80 corridor. The Rock and Pecatonica rivers are experiencing, or will experience moderate to major flooding. Please see the latest River Flood Statements and Flood Warnings for details. Hot and humid weather will continue into this evening, with heat indices up to 110 degrees south of Highway 30. Excessive heat warnings and heat advisories remain in effect for most of the outlook area through Saturday. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Additional rounds of thunderstorms are possible Saturday, especially along and south of the Highway 34 corridor. Then isolated thunderstorms are possible on Sunday afternoon. Severe weather is possible for both these periods, but confidence on timing and favored locations remains low. If severe storms do occur Saturday, the main threats would be damaging winds and flash flooding. Large hail may be more of a threat on Sunday afternoon. Hot and muggy conditions will continue Saturday, with afternoon heat indices up to 110 degrees south of Highway 30. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through the early morning hours. 12
In the hours before
Local storm report, Jul 21, 5:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HEAVY RAIN 1 NNW ELY 41.89N 91.59W
07/21/2017 M1.40 INCH LINN IA TRAINED SPOTTER
FELL IN 15 MINUTES.
&&
DCLocal storm report, Jul 21, 5:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 2 N ELY 41.90N 91.58W
07/21/2017 M0.25 INCH LINN IA TRAINED SPOTTER
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 40 min |
| Jul 20, 7:37 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson | 53 min |
| Jul 20, 7:56 PM CDT | Flash Flood Warning | DVN | Henry, Jefferson | 6 hr |
| Jul 20, 8:27 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson | 46 min |
| Jul 20, 8:45 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 31 min |
| Jul 20, 8:58 PM CDT | Flash Flood Warning | DVN | Henry, Jefferson, Louisa, Muscatine, Washington | 6 hr |
| Jul 20, 9:44 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 46 min |
| Jul 20, 9:46 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Washington | 30 min |
| Jul 20, 10:13 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 45 min |
| Jul 20, 10:39 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 35 min |
| Jul 20, 11:39 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 27 min |
| Jul 21, 12:40 AM CDT | Special Weather Statement | DVN | Cedar, Johnson, Muscatine | 65 min |
| Jul 21, 1:27 AM CDT | Special Weather Statement | DVN | Scott | 63 min |
| Jul 21, 5:10 AM CDT | Special Weather Statement | DVN | Buchanan, Cedar, Jones, Linn | 65 min |
| Jul 21, 2:56 PM CDT | River Flood Watch | DVN | Delaware, Jones | 67 hr |
| Jul 21, 2:56 PM CDT | River Flood Watch | DVN | Jackson | 4 days |
| Jul 21, 2:56 PM CDT | River Flood Watch | DVN | Buchanan, Linn | 5 days |
| Jul 21, 3:51 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Washington | 54 min |
| Jul 21, 4:39 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 66 min |
| Jul 21, 4:49 PM CDT | Tornado Warning | DVN | Johnson | 56 min |
| Jul 21, 5:01 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 59 min |
| Jul 21, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 37 min |
| Jul 21, 5:39 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Muscatine | 51 min |
| Jul 21, 6:10 PM CDT | Tornado Warning | DVN | Muscatine | 50 min |
| Jul 21, 6:50 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 55 min |
Nearby
Flash Flood Warnings in Iowa, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.